Virginia, 2012Damaging Winds in Virginia, September 8, 2012
September 8, 2012 · NWS LWX · 31 events in 10 counties and zones
A cold front crossed WV in the morning and made it to the I-95 corridor by the evening. Increased instability led to pre frontal showers and thunderstorms that were capable of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed WV in the morning and made it to the I-95 corridor by the evening. Increased instability led to pre frontal showers and thunderstorms that were capable of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 9:17 AM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 8, 9:17 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 AM EDT SAT SEP 8 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN ADVANCE OF
THIS FRONT. COOLER AND MUCH DRIER AIR WILL MOVE IN SUNDAY AND
REMAIN OVER THE REGION THROUGH AT LEAST MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRE-FRONTAL BAND OF SHWRS HAS BEEN SLOW TO ENTER WRN CWA THIS
MRNG...AND ACTIVITY HAS BEEN DIMINISHING...THUS POPS ADJUSTED
DOWNWARD FOR NEXT FEW HOURS. SFC CDFNT LAGGING BEHIND INITIAL
PCPN...AND AT 14Z IS LOCATED ACRS WRN WV. CNVTCV BAND DVLPG ALONG
THIS FEATURE...WHICH SHUD RACE AHEAD OF ANY PRE-FRONTAL PCPN BY
THIS AFTN ACRS SHEN VLY. FRONT WILL ENCOUNTER HIGHLY UNSTABLE
ATM...SO TSTMS SHUD INTENSIFY AS THEY PUSH EWD THRU CWA. BULK
SHEAR IS VERY HIGH AND FAVORABLE FOR STRONG WIND GUSTS.
HODOGRAPH/ENVIRONMENTAL SHEAR ARE ORIENTED SUCH THAT ISOLATED
TORNADOES ARE ALSO PSBL...THO DMGG WINDS ARE MOST SIGNIFICANT THREAT.
AMPLE SUN THIS MRNG ALLOWING TEMPS TO RISE WELL INTO 80S BEFORE TSTMS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TRAILING STRATIFORM EXPECTED TO MOVE EAST THROUGH THE
EVENING...WITH DRY/COOL AIR COMING IN FROM THE NW. NWLY FLOW
AROUND 10 MPH WILL LIMIT FOG. MIN TEMPS IN THE 40S IN THE POTOMAC
HIGHLANDS...50S ELSEWHERE /LOW 60S NEAR SHORE AND URBAN AREAS/
WITH SKIES CLEARING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD FRONT WILL BE OFFSHORE BY SUNDAY WITH COOLER AND DRIER HIGH
PRESSURE MOVING IN. TEMPS SHOULD STAY NEAR OR A LITTLE BELOW NORMAL
THROUGH AT LEAST MIDWEEK BEFORE TEMPS RISE A LITTLE AS THE HIGH
SHIFTS OFFSHORE AND WINDS SWAP TO A SOUTHERLY DIRECTION. THE NEXT
SIGNIFICANT WEATHER FEATURE IS A WEAK COLD FRONT APPROACHING BY THE
END OF NEXT WEEK. NO EXPECTED TROPICAL THREATS TO OUR FORECAST AREA
THROUGH NEXT WEEK.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SLY FLOW INCREASES THIS MORNING IN ADVANCE OF THE APPROACHING
COLD FRONT. LINE/S/ OF THUNDERSTORMS EXPECTED IN ADVANCE OF THE
FRONT ACROSS THE TERMINALS FROM WEST TO EAST THIS AFTERNOON INTO
THE EVENING. SOME STORMS MAY BE STRONG/SEVERE...WITH DAMAGING WIND
GUSTS.
PCPN ENDS AND CLOUDS GRADUALLY CLR TONIGHT WITH DRY NWLY FLOW AROUND
10 KT LIMITING FOG DEVELOPMENT.
VFR CONDS EXPECTED THRU NEXT WK. NW WINDS 10-20 KTS SUN/MON...
DIMINISHING THEREAFTER AS HIGH PRESSURE MOVES IN.
&&
.MARINE...
GUSTY SLY WINDS TDA AHEAD OF CDFNT. LINE/S/ OF TSTMS EXPECTED LATE
AFTERNOON INTO EVENING ACROSS THE WATERS IN ADVANCE OF THE COLD
FRONT. SPECIAL MARINE WARNINGS EXPECTED SINCE MAIN THREAT WITH THE
WEATHER IS DAMAGING WINDS. NWLY FLOW AFTER THE FRONT CONTINUES SCA
FOR MAIN PORTIONS OF THE WATERS TONIGHT WITH GUSTS AROUND 20 KT.
GUSTY NW WINDS SUNDAY ARE EXPECTED TO REMAIN AROUND 20KTS FOR MUCH
OF THE BAY CHANNEL SOUTH OF BALTIMORE AND LOWER POTOMAC DURING THE
MORNING...REQUIRING A SMALL CRAFT ADVISORY THERE SUNDAY MORNING.
OTHERWISE NO MARINE HAZARDS THROUGH NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES EXPECTED TO REMAIN ABOUT THREE QUARTERS FOOT
ABOVE ASTRONOMICAL PREDICTION INTO SATURDAY EVENING WITH SLY FLOW
IN ADVANCE OF A COLD FRONT. POST FRONT WILL BE NWLY FLOW AND MORE
NORMAL WATER LEVELS. WITH THE PREFERRED TIDE TONIGHT HAVING
PAST...NO COASTAL FLOODING IS EXPECTED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531-539>541.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ530-538-542.
SMALL CRAFT ADVISORY UNTIL 3 PM EDT SUNDAY FOR ANZ532>534-537-
543.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ535-
536.
&&
SYNOPSIS...BAJ/CAS
NEAR TERM...KONARIK
SHORT TERM...BAJ/KONARIK
LONG TERM...CAS
AVIATION...BAJ/KONARIK/CAS
MARINE...BAJ/KONARIK/CAS
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Sep 8, 11:21 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1221 PM EDT SAT SEP 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1221 PM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS
THIS MORNING...EXPANDING TO ALL THE WATERS THIS AFTERNOON...BEFORE
DROPPING FOR THE MIDDLE AND UPPER TIDAL POTOMAC TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS INTO
SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1221 PM EDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE
MAINLY EAST OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, Sep 8, 1:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT SAT SEP 8 2012
MDZ005>007-081900-
HARFORD MD-CARROLL MD-NORTHERN BALTIMORE MD-
202 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS TO AFFECT HARFORD...CARROLL AND NORTHERN
BALTIMORE COUNTIES...
AT 202 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF FREELAND TO 6 MILES WEST OF
UPPERCO...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE PARKTON...UPPERCO...BORING...BUTLER...
JARRETTSVILLE.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3968 7625 3952 7648 3945 7690 3973 7679
3972 7624
TIME...MOT...LOC 1802Z 252DEG 32KT 3976 7672 3958 7690
GMSLocal storm report, Sep 8, 1:03 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 ESE HALFWAY 39.61N 77.75W
09/08/2012 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN ACROSS MD RT 632 BETWEEN HALFWAY AND I-70
&&
EVENT NUMBER LWX1201176
SMZSpecial weather statement, Sep 8, 1:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT SAT SEP 8 2012
VAZ025-026-504-WVZ506-081830-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
204 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND...EASTERN
PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES...
AT 204 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SUGAR GROVE TO 7 MILES WEST OF WILLIAMSVILLE...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE...BUFFALO GAP AND
BRIDGEWATER.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3854 7934 3849 7884 3801 7937 3809 7949
3810 7949 3814 7946 3816 7945 3816 7949
3815 7951 3815 7953 3818 7953 3822 7971
TIME...MOT...LOC 1804Z 270DEG 27KT 3851 7928 3818 7965
GMSLocal storm report, Sep 8, 1:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG CAVETOWN 39.64N 77.59W
09/08/2012 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN ACROSS MD RT 66 AT CAVETOWN CHURCH RD
&&
EVENT NUMBER LWX1201178
SMZLocal storm report, Sep 8, 1:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG BRIDGEPORT 39.64N 77.67W
09/08/2012 WASHINGTON MD DEPT OF HIGHWAYS
TREE DOWN NEAR MD 64 AND GREENDALE DRIVE
&&
EVENT NUMBER LWX1201179
SMZSpecial weather statement, Sep 8, 1:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT SAT SEP 8 2012
MDZ004-009-VAZ042-081845-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
219 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...
AT 219 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POINT OF ROCKS TO PURCELLVILLE...MOVING EAST AT 10
MPH.
LOCATIONS IMPACTED INCLUDE TUSCARORA...HILLSBORO...LUCKETTS AND
LEESBURG.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3926 7733 3906 7755 3915 7783 3932 7762
TIME...MOT...LOC 1819Z 279DEG 11KT 3926 7753 3913 7771
GMS
Thunderstorm Wind, Frederick
- When
- September 8, 1:25 PM EST
- Where
- Frederick County, 0.95 mi ESE of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.163, -78.285
There was a tree down along Perry Road.
Thunderstorm Wind, Warren
- When
- September 8, 1:45 PM EST
- Where
- Warren County, 0.44 mi WSW of Waterlick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.967, -78.287
There were several trees down along Route 55.
Thunderstorm Wind, Loudoun
- When
- September 8, 1:56 PM EST
- Where
- Loudoun County, 0.98 mi NE of Round Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.138, -77.805
There were three trees down on Route 7.
Thunderstorm Wind, Loudoun
- When
- September 8, 1:58 PM EST
- Where
- Loudoun County, 0.83 mi SSE of Purcellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 39.139, -77.713
There was a tree, one foot in diameter, down on Hatcher Ave.
Thunderstorm Wind, Albemarle
- When
- September 8, 1:58 PM EST
- Where
- Albemarle County, 1.07 mi WNW of Scottsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.808, -78.517
A tree was blown down near the 500 block of Irish Road.
Thunderstorm Wind, Fauquier
- When
- September 8, 2:05 PM EST
- Where
- Fauquier County, 2.16 mi NNE of Halfway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.950, -77.718
There was a tree down along Landmark School Road.
Thunderstorm Wind, Fauquier
- When
- September 8, 2:12 PM EST
- Where
- Fauquier County, 1.24 mi NE of Turnbull
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.692, -77.833
There was a tree down along Spring Road.
Thunderstorm Wind, Loudoun
- When
- September 8, 2:20 PM EST
- Where
- Loudoun County, 2.7 mi NW of Dulles Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 38.977, -77.487
Thunderstorm Wind, Loudoun
- When
- September 8, 2:20 PM EST
- Where
- Loudoun County, 0.6 mi S of Ashburn
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.041, -77.481
Thunderstorm wind gust was estimated by NWS meteorologist, Ken Widelski.
Thunderstorm Wind, Loudoun
- When
- September 8, 2:20 PM EST
- Where
- Loudoun County, 0.35 mi SE of Waxpool
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.016, -77.516
Thunderstorm wind gust was estimated by a Mesonet site in Ashburn, Va.
Thunderstorm Wind, Fauquier
- When
- September 8, 2:20 PM EST
- Where
- Fauquier County, 1.22 mi W of Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.699, -77.722
There was at tree down along Old Auburn Road.
Thunderstorm Wind, Loudoun
- When
- September 8, 2:22 PM EST
- Where
- Loudoun County, 1.05 mi SSW of Arcola Glascock Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 38.915, -77.555
There were three to four trees snapped in the community of Kirkpatrick Farms.
Thunderstorm Wind, Prince William
- When
- September 8, 2:28 PM EST
- Where
- Prince William County, 1.34 mi SSW of Haymarket
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.803, -77.641
There was a tree down along Old Carolina Road.
Thunderstorm Wind, Albemarle
- When
- September 8, 2:28 PM EST
- Where
- Albemarle County, 3.49 mi E of Red Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.964, -78.556
There was a tree blown down near the 1700 block of Lynchburg Road.
Thunderstorm Wind, Fairfax
- When
- September 8, 2:30 PM EST
- Where
- Fairfax County, 0.45 mi ESE of Herndon Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 38.979, -77.392
There were multiple trees down.
Thunderstorm Wind, Prince William
- When
- September 8, 2:30 PM EST
- Where
- Prince William County, 1.42 mi SSE of Nokesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.680, -77.574
There were trees down at Carriage Ford Road and Alden Road.
Thunderstorm Wind, Prince William
- When
- September 8, 2:32 PM EST
- Where
- Prince William County, 0.99 mi ENE of West Gate of Lomond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.777, -77.484
There were downed trees blocking portions of Chatham Street at Clairmont Street.
Thunderstorm Wind, Prince William
- When
- September 8, 2:33 PM EST
- Where
- Prince William County, 2.93 mi NNE of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.818, -77.527
There was a tree down at Lee Highway and Sudley Road.
Thunderstorm Wind, Fairfax
- When
- September 8, 2:35 PM EST
- Where
- Fairfax County, 1.89 mi SE of Chantilly
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.878, -77.409
Thunderstorm Wind, Fairfax (C)
- When
- September 8, 2:35 PM EST
- Where
- Fairfax (C) County, 0.69 mi NW of Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.858, -77.307
There was a tree down near Route 50 and Route 123.
Thunderstorm Wind, Prince William
- When
- September 8, 2:35 PM EST
- Where
- Prince William County, 1.37 mi NNW of Canova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.697, -77.443
There were large trees down blocking all lanes on Dumfries Road at Longtree Drive.
Thunderstorm Wind, Albemarle
- When
- September 8, 2:38 PM EST
- Where
- Albemarle County, 1.54 mi NW of Rio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.085, -78.491
A tree was blown down near the 1700 block of Earlysville Road.
Thunderstorm Wind, Fairfax
- When
- September 8, 2:49 PM EST
- Where
- Fairfax County, 0.83 mi WSW of Pohick Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.715, -77.214
There were several trees down near the parking lot that were 8 to 12 inches in diameter. Windows were blown out on 29 vehicles at the Lorton Station VRE parking lot. The damaged cars were located on the northeast side of the parking lot.
Thunderstorm Wind, Albemarle
- When
- September 8, 2:51 PM EST
- Where
- Albemarle County, 1.46 mi NE of Rio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.087, -78.455
There was a tree blown down at 415 Carrsbrook Drive.
Thunderstorm Wind, Arlington
- When
- September 8, 2:56 PM EST
- Where
- Arlington County, 1.78 mi SSE of South Washington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.847, -77.034
Thunderstorm Wind, Arlington
- When
- September 8, 2:58 PM EST
- Where
- Arlington County, 3.23 mi SSW of Rosslyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 38.835, -77.097
There was a tree down at Interstate 395 and King Street.
Thunderstorm Wind, Arlington
- When
- September 8, 3:00 PM EST
- Where
- Arlington County, 0.55 mi SSW of South Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.863, -77.054
There was a tree, 3 feet in diameter, down.
Thunderstorm Wind, Arlington
- When
- September 8, 3:01 PM EST
- Where
- Arlington County, 1.78 mi SSE of South Washington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.847, -77.034
Thunderstorm Wind, Prince William
- When
- September 8, 3:05 PM EST
- Where
- Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.512, -77.303
Thunderstorm Wind, Albemarle
- When
- September 8, 3:05 PM EST
- Where
- Albemarle County, 0.69 mi N of Carters Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.910, -78.570
There were several reports of trees down in the southern part of the county.
Thunderstorm Wind, Orange
- When
- September 8, 3:15 PM EST
- Where
- Orange County, 1.35 mi NNE of Verdtersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.287, -77.867
There was a tree down on Burr Hill Road and Route 20.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Wildfire in Wyoming, September 8 to 28, 2012$90,000 · 1 event
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
- Damaging Winds in New York, September 8, 201252 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412174, 412175, 412176, 412177, 412499, 412178, 412179, 412180, 412181, 412182, 412183, 412184, 412185, 412186, 412189, 412190, 412191, 412192, 412193, 412325, 412326, 412187, 412327, 412188, 412328, 412329, 412330, 412331, 412333, 412497, 412334.